Self-Care for Digestive Health

JULY 31, 2017
Rupal Patel Mansukhani, PharmD and Mary Barna Bridgeman, PharmD, BCPS, CGP
CASE 1 ACID REDUCER
Q: DR is a 65-year-old woman who comes to the pharmacy for something with which to treat her heartburn. For the past few months, she has had a burning sensation in her stomach
and been feeling as though she wants to regurgitate. She says this happens 1 or 2 times a month, typically 30 to 60 minutes after she eats, and that her symptoms are bothersome but do not interfere with her daily activities. Upon questioning, she says that she is on medications for diabetes and heart disease. She is taking aspirin 81 mg/day, metformin 1000 mg twice a day, and lisinopril 10 mg/day. What recommendations do you have for DR?

A: DR seems to have mild, infrequent heartburn; she can use an antacid product when she experiences symptoms. Because she is taking aspirin, however, she should read the antacid product label to ensure that it does not contain aspirin. Many OTC aspirin-containing antacid products are available and marketed under various trade names, including Alka-Seltzer Original, Bromo Seltzer, Medique Medi Seltzer, Picot Plus Effervescent, Vida Mia Pain Relief, WinCo Foods Effervescent Antacid and Pain Relief, and Zee-Seltzer Antacid and Pain Reliever. They also are available in generic formulations.

In 2016, the FDA warned consumers about the risk of serious bleeding when using nonprescription aspirin-containing antacid products. The patients at highest risk are older than 60, have a history of bleeding or ulcers, consume at least 3 alcoholic beverages every day, and are taking medications that increase the risk of bleeding.1 Because DR has 2 of these risk factors—age and medication that can cause bleeding—she should be encouraged to avoid these combination products. Therefore, she can take a regular antacid or histamine2-receptor antagonist to treat her heartburn. In addition, it is important to remind her to ask her pharmacist or health care provider if she is unsure whether her OTC medication contains aspirin.

CASE 2 DIARRHEA
Q: LM is a 4-month-old baby whose father comes to the pharmacy looking for something with which to treat LM’s diarrhea. He says that LM has not been feeling well for the past
48 hours. His older sister, DM, who is 6, had the stomach flu 2 weeks ago and infected the whole family. LM’s father says that the pediatrician recommended electrolyte replacement fluid for DM. He wants to confirm that LM could use the same electrolyte replacement fluid. What recommendations do you have for LM’s father?

A: In most cases, diarrhea can be treated at home with electrolyte replacement fluid as long as the child does not present with a fever above 102.2°F. Because LM is still younger than 6 months, he has a risk of high fluid output or mental status changes resulting from dehydration. LM, therefore, should be referred to the pediatrician to be evaluated for dehydration. The pediatrician may recommend the electrolyte replacement fluid. LM’s father should be educated regarding the signs of severe dehydration, which are no urine output in 8 hours, no tears produced when crying, and any changes in behavior.2

CASE 3 TRAVELERS’ DIARRHEA
Q: GR is a 38-year-old woman who comes to the pharmacy looking for something with which to prevent travelers’ diarrhea. She will be visiting her home country and reports that she has contracted travelers’ diarrhea from eating “street food” on previous visits. She has heard that taking probiotics could help prevent diarrhea. She has no other medical conditions. What recommendations do you have for her?

A: Preventing travelers’ diarrhea can be challenging because of the risk of coming in contact with contaminated food and water. GR should be counseled to avoid food and
water that may be contaminated, especially street food. In 2016, the American College of Gastroenterology (ACG) published recommendations for the treatment and prevention of
acute diarrhea.3 Bismuth subsalicylates (BSSs) have been shown to reduce the frequency of travelers’ diarrhea, with 60% protection at a dosage of 2.1 g/day. The ACG recommended dosage is 2 tablets 4 times per day at mealtimes and bedtime. GR should first be evaluated for contraindications, such as salicylate allergies, age, or current use of another salicylate product. With regard to her question about probiotics, they are not recommended to prevent travelers’ diarrhea. If she cannot tolerate BSSs, antibiotic chemoprophylaxis can be considered for short-term use.3 GR also should review her immunization records with her pharmacist or health care professional to ensure that she is vaccinated appropriately before her trip.

CASE 4 ASPIRIN OVERDOSE
Q: LG is a 3-year-old girl whose mother calls the pharmacy in a panic. She says that when she picked up her daughter from her grandmother’s house, she found an open aspirin bottle; the bottle contained regular-strength aspirin. The grandmother claims that the child had been playing where the bottle was found for the previous 30 minutes; therefore, the ingestion occurred no more than 1 hour ago. LG has not vomited and has no other symptoms. Her mother says that she has ipecac syrup at home and wants to know whether she should give it to LG or go to the emergency department. What do you recommend for LG?

A: LG’s mother should call the poison control center immediately (800-222-1222) to determine whether self-treatment should be initiated. Self-treatment should be considered in patients in whom the ingestion of medication is accidental and the potential for toxicity is minor. If LG has exhibited any life-threatening symptoms, such as coma, convulsions, or syncope, her mother should first call 9-1-1 before the poison control center. Self-treatment should not be considered in patients who are experiencing central nervous system depression, convulsions, and poor or absent gag reflex; who are debilitated or of advanced age; in whom suicide or homicide is suspected; and in whom child, elder, or substance abuse is suspected. LG’s mother also should be educated that ipecac syrup is no longer recommended for the treatment of overdoses. The only other available option is activated charcoal.4 The poison control center can inform LG’s mother as to whether it is an appropriate option for LG.
Dr. Mansukhani is a clinical associate professor at the Ernest Mario School of Pharmacy, Rutgers University, and a transitions-of-care clinical pharmacist at Morristown Medical Center in Morristown, New Jersey.

Dr. Bridgeman is a clinical associate professor at the Ernest Mario School of Pharmacy, Rutgers University, and an internal medicine clinical pharmacist at Robert Wood Johnson
University Hospital in New Brunswick, New Jersey.

References
  1. FDA. FDA Drug Safety Communication: FDA warns about serious bleeding risk with over-the-counter antacid products containing aspirin. www.fda.gov/Drugs/DrugSafety/ucm504328.htm. Published June 6, 2016. Updated June 17, 2016. Accessed June 2, 2017.
  2. Diarrhea. In: Krinsky DL, Ferreri SP, Hemstreet B, et al, eds. Handbook of Nonprescription Drugs: An Interactive Approach to Self-Care. 18th ed. Washington, DC: American Pharmacists Association; 2015.
  3. Riddle MS, DuPont HL, Connor BA. ACG clinical guideline: diagnosis, treatment, and prevention of acute diarrheal infections in adults. Am J Gastroenterol. 2016;111(5):602-622. doi: 10.1038/ajg.2016.126.
  4. Poisoning. In: Krinsky DL, Ferreri SP, Hemstreet B, et al, eds. Handbook of Nonprescription Drugs: An Interactive Approach to Self-Care. 18th ed. Washington, DC: American Pharmacists Association; 2015.


SHARE THIS SHARE THIS
2311

A Fast, Easy Way to Inform Parents About Vaccinations

Officials with the Centers for Disease Control and Prevention have prepared an informational video on this topic.

Pharmacy Times Strategic Alliance
 

Pharmacist Education
Clinical features with downloadable PDFs


Next-Generation Pharmacist® Awards


SIGN UP FOR THE PHARMACY TIMES NEWSLETTER
Personalize the information you receive by selecting targeted content and special offers.